Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

28 year old with OCD. On Fluvoxin CR. Mild symptoms still persist. Advice on stopping medication?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1683 Questions
hello doctor
I am suffering from OCD. I got it at the age of 18.I started treatment after around 2 years i.e in 2003. Doctor started medication with Fluvoxin ( 50mg-100mg-150mg-200 mg-250mg). After that he started tapering down. Due to frequent location change I couldn't consult the same doc but all of them advised to stick with Fluvoxin. Then Last year Dr. B.K XXXXXXX advised to switch to Fluvoxin CR. Currently I am taking Fluvoxin 50 mg and facing no problem.Although still I feel repelled to dirt or some 'bad things' want to stop medication. Kindly advise me.
Posted Mon, 7 May 2012 in Mental Health
Answered by Dr. Ashish Mittal 6 hours later

Thanks for your query.

Important aspects of your query are:
•     28 year old male
•     Total illness duration 10 years
•     Known case of OCD
•     Improvement with Fluvoxin, Current dose 50 mg per day
•     Total treatment duration 8 years
•     Remaining symptom: feel repelled to dirt or some 'bad things'
•     Concern related to stoppage of medicine

OCD is chronic illness and its natural course of illness there is variation in symptom severity over a period. Like a patient who is suffering from hypertension (BP controlled with medicines) if stop medicine his blood pressure will increase again in most of cases or may remain same in few cases. Same is true for OCD.

Regarding your case I would advise to continue medicine because of following reasons:
•     You are doing well with very less dose: 50 mg per day. If symptoms reappear after stoppage of drug then you may require higher doses in future. Some time drug stopped working in such cases.
•     It is very easy to take once a day formulation.
•     You are still having some symptoms like: feel repelled to dirt or some 'bad things'. So chances are high for exacerbation of ocd symptoms after stoppage of medicine.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Follow-up: 28 year old with OCD. On Fluvoxin CR. Mild symptoms still persist. Advice on stopping medication? 11 hours later
Hello disorder,

The pill has its side effects. It causes Excess sleepiness and also metabolic disorders.
I have read that Cognitive behavioral Therapy is helpful. Also that Treatment through Hypnotism might be helpful. I have consulted to a reputed clinical Psychologist, but it was not much helpful.Kindly advise me on that too.(I am currently staying at Dhanbad, Jharkhand. Tell me about the reputed Psychiatrist and Clinical psychologist in the region, If you have information about that.)
Answered by Dr. Ashish Mittal 12 hours later
Thanks for the follow up.

Yes it causes excess sleepiness but most of the patient develop tolerance for this. Each side effect is not apparent in every patient. Apart from that every drug has side effects but while using we have to do risk benefit analysis. If benefit is more than risk than it is better to continue.

Hypnosis is effective theoritically, but practically I have not seen improvement in OCD (Cognitive behavioral therapy) is best but problem is availability of therapist. For CBT you can visit following places according to your convenience:
- NIMHANS, Bangalore
- CIP ( Central Institute of Psychiatry), Ranchi
- CMC, Vellore

Wish you good health,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor